Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 149, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Oct 7, 2008, 4:41 PM CDT for Marshall County, Tate County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 7, 2008, 4:41 PM CDT (21:41 UTC)
- Expired
- Oct 7, 2008, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marshall County, MS, Tate County, MS
The radar
The Memphis radar (KNQA), 68 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 7, 6:04 PM CDT | FLASH FLOOD | Holly Springs, MS | CRAFT STREET IN HOLLY SPRINGS WAS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 83 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 072141
FFWMEG
MSC093-137-080045-
/O.NEW.KMEG.FF.W.0149.081007T2141Z-081008T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
441 PM CDT TUE OCT 7 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
EASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 745 PM CDT
* AT 441 PM CDT... WAS REPORTED OVER THE PAST HOUR DOPPLER RADAR
ESTIMATES THAT 2 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS THE
WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED
BANKS...MARIANNA...INDEPENDENCE...HOLLY SPRINGS AND BYHALIA.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3457 8986 3478 8977 3478 8972 3491 8972
3493 8971 3493 8938 3456 8951
$$2 follow-up statements
000
WGUS74 KMEG 072143
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
443 PM CDT TUE OCT 7 2008
MSC093-137-080045-
/O.CON.KMEG.FF.W.0149.000000T0000Z-081008T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL MS-TATE MS-
443 PM CDT TUE OCT 7 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
EASTERN TATE AND WESTERN MARSHALL COUNTIES...
AT 443 PM CDT... WAS REPORTED DOPPLER RADAR ESTIMATES THAT 2 TO 3
INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED BANKS
AND BYHALIA.
LAT...LON 3457 8986 3478 8977 3478 8972 3491 8972
3493 8971 3493 8938 3456 8951
$$000
WGUS74 KMEG 072145 CCA
FFSMEG
FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
443 PM CDT TUE OCT 7 2008
MSC093-137-080045-
/O.COR.KMEG.FF.W.0149.000000T0000Z-081008T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL MS-TATE MS-
443 PM CDT TUE OCT 7 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
EASTERN TATE AND WESTERN MARSHALL COUNTIES...
AT 443 PM CDT... DOPPLER RADAR ESTIMATES THAT 2 TO 3 INCHES OF
RAINFALL HAS FALLEN ACROSS THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RED BANKS
AND BYHALIA.
LAT...LON 3457 8986 3478 8977 3478 8972 3491 8972
3493 8971 3493 8938 3456 8951
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 3:15 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Oct 7, 3:15 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 315 PM CDT TUE OCT 7 2008 .DISCUSSION... A STRONG UPPER LEVEL TROF IS PUSHING INTO THE REGION THIS AFTERNOON. THE ASSOCIATED COLD FRONT IS PUSHING THROUGH ARKANSAS WHILE A WARM FRONT CONTINUES TO PUSH NORTH THROUGH THE DELTA REGION. DEWPOINTS ALONG AND SOUTH OF THE FRONT...WHICH WAS LOCATED NEAR MEMPHIS AT 3 PM CST...ARE IN THE LOWER 70S WITH TEMPS AROUND 80. AN AREA OF STRONG THUNDERSTORMS HAS RAPIDLY DEVELOPED FROM MEMPHIS SOUTHWESTWARD AS LIFT ASSOCIATED WITH THE UPPER TROF CONTINUES TO SPREAD ACROSS THE MID SOUTH AND THE COLD FRONT APPROACHES THE DELTA. AT THE SAME TIME COOLER MID LEVEL TEMPS ASSOCIATED WITH THE UPPER TROF PUSHING INTO THE REGION ARE HELPING TO STEEPEN LAPSE RATES AND INCREASE THE INSTABILITY ACROSS THE DELTA. SBCAPES RANGE FROM 1200 J/KG TO 1500 J/KG FROM MEMPHIS SOUTH ALONG THE MISSISSIPPI RIVER. AS A RESULT OF THE MOIST AND UNSTABLE AIR MOVING FURTHER NORTH THAN PREVIOUSLY EXPECTED THE SLIGHT RISK HAS BEEN EXPANDED NORTHWARD AND NOW INCLUDES MOST OF THE DELTA REGION IN OUR FORECAST AREA. AT THIS TIME THE MAIN THREAT FROM ANY STORMS THAT DO BECOME SEVERE WILL BE DAMAGING WINDS AND LARGE HAIL. BY MIDNIGHT THE COLD FRONT WILL BE NEAR THE MISSISSIPPI RIVER. HOWEVER...THE SEVERE THREAT WILL DIMINISH SINCE THE BOUNDARY LAYER WILL START TO STABILIZE. SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST AFTER MIDNIGHT. BY 12Z WEDNESDAY THE COLD FRONT WILL BE LOCATED ROUGHLY ALONG THE EASTERN BORDER OF THE FORECAST AREA WITH THE UPPER TROF AXIS THROUGH MEMPHIS. EXPECT MUCH COOLER TEMPS WITH HIGHS ONLY IN THE LOWER 70S DUE TO THE UPPER LOW MOVING ACROSS THE AREA. THERE WILL BE PLENTY OF CLOUDS WITH SOME LINGERING PRECIP...ESPECIALLY ACROSS EASTERN SECTIONS. ALL RAIN SHOULD EXIT THE REGION BY WEDNESDAY EVENING AFTER AS THE UPPER LOW MOVES INTO GEORGIA. WRAPAROUND CLOUDS WILL ONLY SLOWLY CLEAR THE AREA WEDNESDAY NIGHT. LONG RANGE MODELS ARE IN GOOD AGREEMENT WITH BUILDING A UPPER LEVEL RIDGE ACROSS THE REGION THURSDAY THROUGH THE WEEKEND INTO MONDAY. EXPECT RAIN FREE CONDITIONS AND WARMER THAN NORMAL TEMPS BY THE WEEKEND WITH HIGHS IN THE MID 80S. LOOKS LIKE THE NEXT CHANCE FOR RAIN WILL COME MONDAY NIGHT INTO TUESDAY WITH THE POSSIBILITY OF A COLD FRONTAL PASSAGE. && .PRELIMINARY POINT TEMPS/POPS... MEM 62 72 57 79 / 80 20 0 10 MKL 64 72 55 79 / 90 30 10 10 JBR 58 72 52 78 / 70 10 0 10 TUP 64 73 57 80 / 90 30 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && SJM
Hazardous weather outlook, Oct 7, 3:25 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 325 PM CDT TUE OCT 7 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 325 PM CDT TUE OCT 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEST OF A LINE FROM JACKSON TENNESSEE TO OXFORD MISSISSIPPI. A WARM FRONT WILL CONTINUE TO PUSH NORTH THROUGH THE DELTA REGION. MEANWHILE A STRONG UPPER LEVEL SYSTEM AND ASSOCIATED COLD FRONT WILL APPROACH FROM THE WEST AND INTERACT WITH THE MOIST AND UNSTABLE AIRMASS IN PLACE TRIGGERING NUMEROUS THUNDERSTORMS...A FEW OF THESE STORMS COULD BE SEVERE. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE STORMS WILL DIMINISH BY 10 PM CDT. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND TONIGHT EAST THE JACKSON TENNESSEE TO OXFORD MISSISSIPPI LINE. WIND GUSTS UP TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH ANY STRONG THUNDERSTORM THAT DOES DEVELOP. ADDITIONALLY...HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE MIDSOUTH THIS AFTERNOON AND TONIGHT. RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES WITH ISOLATED HIGHER AMOUNTS CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING ACROSS PARTS OF THE MID SOUTH. SJM
In the hours before
Special weather statement, Oct 7, 2:16 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 216 PM CDT TUE OCT 7 2008 MSZ001-TNZ088-071945- DE SOTO MS-SHELBY TN- 216 PM CDT TUE OCT 7 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... EASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI... SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 7 MILES WEST OF LEWISBURG AT 216 PM CDT...MOVING NORTHEAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR COLLIERVILLE...GERMANTOWN AND OLIVE BRANCH...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Oct 7, 2:45 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 245 PM CDT TUE OCT 7 2008 MSZ020-021-072015- YALOBUSHA MS-TALLAHATCHIE MS- 245 PM CDT TUE OCT 7 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI... NORTHWESTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 7 MILES WEST OF PAYNES AT 245 PM CDT...MOVING NORTHEAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN TALLAHATCHIE AND YALOBUSHA COUNTIES...INCLUDING LOCATIONS NEAR CHARLESTON AND GEORGE PAYNE STATE PARK...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES GRASSY LAKE.
Special weather statement, Oct 7, 3:01 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 301 PM CDT TUE OCT 7 2008 MSZ001-TNZ088-072030- DE SOTO MS-SHELBY TN- 301 PM CDT TUE OCT 7 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CENTRAL DESOTO COUNTY IN NORTHWEST MISSISSIPPI... SOUTH CENTRAL SHELBY COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 3 MILES SOUTHEAST OF EUDORA AT 301 PM CDT...MOVING NORTHEAST AT 40 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR GERMANTOWN...HERNANDO...HORN LAKE...MIDTOWN MEMPHIS AND SOUTHAVEN... SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES ARKABUTLA LAKE.
Special weather statement, Oct 7, 3:14 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 314 PM CDT TUE OCT 7 2008 MSZ008-012-072045- TATE MS-PANOLA MS- 314 PM CDT TUE OCT 7 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI... EASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 5 MILES SOUTHWEST OF COMO AT 314 PM CDT...MOVING NORTHEAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN PANOLA AND TATE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Oct 7, 3:44 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 344 PM CDT TUE OCT 7 2008 MSZ002-008-072115- MARSHALL MS-TATE MS- 344 PM CDT TUE OCT 7 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI... EASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED OVER BARR AT 344 PM CDT...MOVING NORTHEAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN MARSHALL AND TATE COUNTIES...INCLUDING LOCATIONS NEAR HOLLY SPRINGS AND WALL DOXEY STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Oct 7, 4:31 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 431 PM CDT TUE OCT 7 2008 MSZ002-072215- MARSHALL MS- 431 PM CDT TUE OCT 7 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... MARSHALL COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 7 MILES WEST OF LAWS HILL AT 431 PM CDT...MOVING NORTHEAST AT 35 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN MARSHALL COUNTY...INCLUDING LOCATIONS NEAR HOLLY SPRINGS AND WALL DOXEY STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 2:14 PM CDT | Areal Flood Advisory | MEG | DeSoto | 3 hr |
| Oct 7, 2:50 PM CDT | Severe Thunderstorm Warning | MEG | Panola, Tallahatchie, Yalobusha | 28 min |
| Oct 7, 3:52 PM CDT | Tornado Warning | MEG | Benton, Marshall, Tate | 38 min |
| Oct 7, 4:16 PM CDT | Areal Flood Advisory | MEG | DeSoto, Marshall, Tate | 119 min |
| Oct 7, 4:50 PM CDT | Tornado Warning | MEG | Marshall | 40 min |
| Oct 7, 6:24 PM CDT | Areal Flood Advisory | MEG | Panola | 2 hr |
| Oct 7, 6:40 PM CDT | Areal Flood Advisory | MEG | Calhoun, Lafayette, Pontotoc, Yalobusha | 2 hr |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.